I was recently prescribed some cheratussin, which contains a small amount of codeine. I took the recommended 1 teaspoon dose, and about an hour later had a strange reaction in my chest. It felt like a heart palpitation mixed with taking a deep breath. As quickly as it came, it was over. I have noticed a heart palpitation last time I used codeine as well, however it was just a fluttering sensation. Are these dangerous or anything I should worry about? I had an ecg last week and everything came back normal, so I dont believe I have any heart issues.. Also, I am unsure of whether this matters, but I do not have any palpitations on hydrocodone or oxycodone. I wonder if it could be a reaction to only codeine? Thanks for any input!
I actually had a similar reaction to codeine many years ago and have since avoided it, because it also made me sort of sick to my stomach. But, I've found that many meds, particularly ones that slow down respiration and heart rate (pain meds. can do that), can occasionally give some mild palpitations. Sounds like you had it double checked with an EKG, so I wouldn't worry about it and don't think its dangerous, but it may be a sign that you are having a mild allergic reaction to it, as I had... almost like your heart does a flip flop, which made me take a deep breath! Hope that helps, but check with the Pharmacist, as well as the Dr., just in case... Good luck!
I also think it was a mild reaction, but would notever take it again. I had a reaction to codine, sweating so bad looked like someone was rnning a water hose over me, vomiting, my family called 911 and I had to stay in hospital over nite, so I don't take codine anymore to be on the safe side. Von-1
Cheratrussin is codeine(a narcotic to suppress cough) and guafenisen (an expectorant). There is nothing in it that should give u heart palpitations. U should never take guafenisen if u r pregnant or trying to get pregnant.
Re: heart palpitations and EKGs... if u r Havimg palpitations while having the EKG nothing will show up... u have to b Having them while the EKG is running. If u have them frequently u should c a doc... hope this helps...
Sounds like your body is reacting to something in this medication. It could be one of the active ingredients or one of the many inactive ingredients. Listen to your body - it will tell you when something doesn't agree with it. I would not take this medication again, however, that is me. It is always best to ask your doctor or pharmacist. Best wishes -
- Codeine Information for Consumers
- Codeine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Codeine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Nov 2010 • 1 answer
Updated 28 Jun 2011 • 1 answer
Updated 10 Aug 2011 • 1 answer
Updated 3 Oct 2016 • 1 answer
Updated 8 Mar 2017 • 1 answer